Results 1 to 2 of 2

Thread: how long to get steroid induced cataract?

  1. #1
    Join Date
    Sep 2010
    Location
    Australia
    Posts
    229

    how long to get steroid induced cataract?

    I'm on month 6 of steroids, most of that prednisolone 4x a day. I've tried tapering down a couple of times, but they quickly get very bad again.

    I am wondering if there is an "average" length of time before someone will get a steroid induced cataract? With the steroids only barely controlling my inflammation etc, and life being completely unbearable without them, it seems I will be on steroids indefinitely.

    Fortunately my eye pressure has never risen on the steroids, so I may never get glaucoma, but as far as I know getting early cataracts from long term steroid use is virtually a certainity?

    I would never have cataract surgery because it would make my eyes even worse, so I'm wondering how long I have before I go blind, basically.... without steroids I can barely open my eyes due to the photophobia etc so not taking steroids is not an option.

  2. #2
    Join Date
    Aug 2008
    Location
    UK
    Posts
    938
    I developed a cataract in my right eye after about 10 years of using high potency steroids. I used to suffer severe bouts of iritis (inflammation of the iris). I started using low dose steroids for dry eye in the same period.

    The cataract in the right eye is definitely steroid induced and is really not a problem; both consultant and optician are dismissive of it and concentrate instead on the health of the eye surface and ocular pressure. Last year, I found out that I had a cataract developing in my left eye but that is not steroid induced. Steroid induced cataracts have certain characteristics and can be distinguished from naturally occurring types.

    I wear glasses for driving and close work but I'm certainly nowhere near blind. I might consider surgery if things got really bad but for the time being, they don't worry me at all. That makes a total of 20 years using steroids - and I was a very 'heavy' user in the early days - but I had no choice. I would have lost the sight in my right eye if I hadn't used them and the pain of iritis is indescribable.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •